Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

The skin along a peripheral IV cannula is red, painful and swollen. What is the appropriate action?

  1. ACover it with a fresh dressing and continue the infusion as prescribed
  2. BFlush the cannula harder to clear it
  3. CIncrease the infusion rate
  4. DRemove the cannula and document it, then resite if still needed
2.Nursing fundamentalsHard

A patient taking furosemide has a serum potassium of 3.0 mmol/L (3.0 mEq/L). Why is this important?

  1. ALoop diuretics cause potassium loss, and low levels can cause arrhythmias
  2. BThe level is normal and needs no action
  3. CLow potassium only causes mild thirst
  4. DFurosemide raises potassium, so this level is falsely low and can be ignored
3.Clinical nursingMedium

Why are alternate sutures sometimes removed first when taking out stitches?

  1. ATo check the wound stays closed before removing the rest
  2. BTo reduce the cost of dressings
  3. CTo make the procedure faster
  4. DBecause the remaining sutures dissolve on their own within a day
4.Clinical nursingHard

A patient with a possible neck injury after a fall needs their airway opened. Which manoeuvre is preferred?

  1. AHead tilt with chin lift
  2. BHyperextending the neck
  3. CJaw thrust
  4. DTurning the head to one side
5.Arterial blood gas interpretationMedium
pH7.357.457.38PaCO₂mmHg354556HCO₃⁻mmol/L222632uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.38, PaCO₂ 56 mmHg (7.5 kPa) and HCO₃⁻ 32 mmol/L. The primary disorder is respiratory acidosis. How far is it compensated? Click your answer.

pH 7.38PaCO₂ 56 mmHg (7.5 kPa)HCO₃⁻ 32 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard
pH7.357.457.25PaCO₂mmHg354526HCO₃⁻mmol/L222611added normal-gap acidosispure high-gap acidosisadded metabolic alkalosis

A practice gas shows pH 7.25, PaCO₂ 26 mmHg (3.5 kPa) and HCO₃⁻ 11 mmol/L, with Na⁺ 135 and Cl⁻ 95 mmol/L. Use the anion gap and the delta ratio to click the best interpretation.

pH 7.25PaCO₂ 26 mmHg (3.5 kPa)HCO₃⁻ 11 mmol/LNa⁺ 135 mmol/LCl⁻ 95 mmol/L
  1. 1added normal-gap acidosis
  2. 2pure high-gap acidosis
  3. 3added metabolic alkalosis
7.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: rarely moist; activity: chairfast; mobility: very limited; nutrition: adequate; friction and shear: problem. Find the Braden total B.

6–23
B =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 12/min, SpO₂ 91% on room air, blood pressure 142/86 mmHg, pulse 50/min, alert, temperature 36.8 °C. Which clinical risk group does the patient fall into? Click it.

RR 12SpO₂ 91%airSBP 142HR 50AT 36.8 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
1.2 kcal/mL30 kcal/kg/day? mL/h88 kg24 h/day

Practice exercise (made-up values, not clinical guidance). An 88 kg adult (BMI below 30) needs 30 kcal/kg/day. The tube feed provides 1.2 kcal/mL and runs by pump for 24 hours a day. At what rate R do you set the pump, in mL/h? Round to the nearest whole number.

88 kg30 kcal/kg/day1.2 kcal/mL24 h
R = mL/h
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 20%2000 mLamino acids 6%2000 mLlipid 10%250 mL · 1.1 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gNPC = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 2000 mL of parenteral nutrition with final concentrations of 20% dextrose and 6% amino acids, plus 250 mL of 10% lipid emulsion (1.1 kcal/mL). Find the non-protein energy NPC in kcal per day. Round to the nearest whole number.

2000 mLdextrose 20%amino acids 6%lipid 250 mL · 1.1 kcal/mL
NPC = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows atrial flutter. Measure the flutter-wave interval and find the atrial rate in beats per minute.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
atrial rate = bpm
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows second-degree AV block type I (Wenckebach). Measure the PR interval of the last conducted beat before a non-conducted P wave (the longest PR), in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
longest PR = s
13.Prioritization & delegationMedium

A patient on hemodialysis has an arteriovenous fistula in the left arm. Which instruction should the nurse give the nursing assistant?

  1. AHelp the patient carry shopping bags on the left arm
  2. BMeasure blood pressure on the left arm only, every 4 hours
  3. CDo not measure blood pressure on the left arm
  4. DKeep the left arm wrapped tightly in a bandage at night
14.Prioritization & delegationHard

A patient was knocked out briefly in a fall, then woke and talked normally. Two hours later the patient becomes drowsy and one pupil is larger. What is the most likely cause?

  1. AA mild concussion that is settling
  2. BLow blood sugar from missing a meal
  3. CAn epidural hematoma
  4. DNormal tiredness after a fall
15.Infection control & patient safetyMedium

Which equipment practice is correct for a patient on contact precautions?

  1. ATaking the patient’s equipment to the next room
  2. BUsing the same stethoscope for all patients without cleaning
  3. CUsing a dedicated stethoscope and blood pressure cuff for that patient
  4. DUsing equipment from the clean utility room and putting it back unchanged
16.Infection control & patient safetyHard

A visitor is receiving an electric shock from a faulty lamp and is still touching it. What should the nurse do first?

  1. APull the visitor away from the lamp by the arm as quickly as possible
  2. BSwitch off the power or unplug the lamp without touching the person
  3. CThrow water over the lamp to stop the current
  4. DStart chest compressions straight away
17.Lab values & electrolytesMedium

A patient with diabetes also takes propranolol. Why is regular glucose monitoring especially important?

  1. AThe drug can mask warning signs of hypoglycemia
  2. BThe drug stops the meter from reading correctly
  3. CThe drug blocks the insulin injection site
  4. DThe drug causes very high glucose in all patients
18.Lab values & electrolytesHard

A patient started methimazole for hyperthyroidism 6 weeks ago and now has a fever and a severe sore throat. Which action is most important?

  1. AAdvise the patient to continue the drug and drink more fluid
  2. BHold the drug and arrange an urgent white cell and neutrophil count
  3. CCheck the TSH and double the dose if it is still low
  4. DGive the next dose and suggest warm salt-water gargles for comfort

3Solutions

1.Nursing fundamentals

Answer: D · Remove the cannula and document it, then resite if still needed

Why this is the answer

Phlebitis is inflammation of the vein. The cannula should be removed, the site recorded and monitored, and a new cannula placed elsewhere only if it is still needed.

Answer

D · Remove the cannula and document it, then resite if still needed
2.Nursing fundamentals

Answer: A · Loop diuretics cause potassium loss, and low levels can cause arrhythmias

Why this is the answer

Furosemide increases potassium loss in the urine. Hypokalaemia causes muscle weakness and cardiac arrhythmias, so the result is reported and replacement considered.

Answer

A · Loop diuretics cause potassium loss, and low levels can cause arrhythmias
3.Clinical nursing

Answer: A · To check the wound stays closed before removing the rest

Why this is the answer

Removing alternate sutures allows the nurse to see whether the wound edges stay together. If they begin to separate, the remaining sutures can be left and the team informed.

Answer

A · To check the wound stays closed before removing the rest
4.Clinical nursing

Answer: C · Jaw thrust

Why this is the answer

A jaw thrust opens the airway with minimal neck movement. The cervical spine is protected with manual in-line stabilisation, although opening the airway still takes priority if it remains obstructed.

Answer

C · Jaw thrust
5.Arterial blood gas interpretation

Answer: fully compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.38: within 7.35–7.45
PaCO₂ 56 mmHg: high (35–45)
HCO₃⁻ 32 mmol/L: high (22–26)

Compensation

fully compensated

Answer

fully compensated
6.Arterial blood gas interpretation

Answer: pure high-gap acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 135 − (95 + 11) = 29

Delta ratio

(29 − 12)/(24 − 11) = 1.308
pure high-gap acidosis

Answer

pure high-gap acidosis
7.Clinical assessment scores

Answer: B = 16

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: no impairment → 4
moisture: rarely moist → 4
activity: chairfast → 2
mobility: very limited → 2
nutrition: adequate → 3
friction and shear: problem → 1

Add

Braden total = 4 + 4 + 2 + 2 + 3 + 1 = 16

Answer

B = 16
8.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 12/min → 0
SpO₂ 91% → 3
on air → 0
SBP 142 mmHg → 0
HR 50/min → 1
alert (A) → 0
T 36.8 °C → 0

Total and red scores

NEWS2 = 0 + 3 + 0 + 0 + 1 + 0 + 0 = 4
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

9.Enteral & parenteral nutrition calculations

Answer: R = 92 mL/h

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Energy needed

E = 30·88 = 2640 kcal/day

Daily volume

V = 2640/1.2 = 2200 mL/day

Pump rate

R = 2200/24 = 91.67 ≈ 92 mL/h

Answer

R = 92 mL/h
10.Enteral & parenteral nutrition calculations

Answer: NPC = 1635 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 20·2000/100 = 400 g
amino acids: 6·2000/100 = 120 g

Kilocalories per component

dextrose: 400·3.4 = 1360 kcal
amino acids: 120·4 = 480 kcal
lipid: 250·1.1 = 275 kcal

Non-protein energy

NPC = 1360 + 275 = 1635 kcal/day

Answer

NPC = 1635 kcal/day
11.ECG rhythm strip interpretation

Answer: atrial rate = 250 bpm

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Flutter waves

F–F = 6 small boxes = 0.24 s → 1500 ÷ 6 = 250 per minute

QRS complexes

R–R = 24 small boxes = 0.96 s → 1500 ÷ 24 = 63 per minute
conduction ratio = 250 ÷ 63 = 4:1

Answer

atrial rate = 250 bpm
12.ECG rhythm strip interpretation

Answer: longest PR = 0.3 s

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

March out the P waves

P–P = 0.96 s, regular; one P wave in every 3 is not conducted

PR in each group

PR₁ = 0.16 s, PR₂ = 0.30 s

Answer

longest PR = 0.3 s

The biggest step in PR comes between the first and second beats of a group; later steps are smaller, which is why the R–R intervals shorten before the pause.

13.Prioritization & delegation

Answer: C · Do not measure blood pressure on the left arm

Why this is the answer

Blood pressure cuffs, tight bands and heavy loads can damage or block a fistula. The arm with the access is protected, and the nurse checks it for a thrill and bruit.

Answer

C · Do not measure blood pressure on the left arm
14.Prioritization & delegation

Answer: C · An epidural hematoma

Why this is the answer

An epidural hematoma often causes a brief loss of consciousness, a lucid interval, then rapid deterioration as arterial bleeding compresses the brain. It is a neurosurgical emergency.

Answer

C · An epidural hematoma
15.Infection control & patient safety

Answer: C · Using a dedicated stethoscope and blood pressure cuff for that patient

Why this is the answer

Non-critical equipment such as stethoscopes and cuffs is dedicated to the patient, or cleaned and disinfected before it is used for another patient.

Answer

C · Using a dedicated stethoscope and blood pressure cuff for that patient
16.Infection control & patient safety

Answer: B · Switch off the power or unplug the lamp without touching the person

Why this is the answer

The rescuer must not touch someone still in contact with live current. The power is switched off or the plug pulled first, then the person is assessed and resuscitation is started if needed.

Answer

B · Switch off the power or unplug the lamp without touching the person
17.Lab values & electrolytes

Answer: A · The drug can mask warning signs of hypoglycemia

Why this is the answer

Beta-blockers, especially nonselective ones, blunt adrenergic warning signs of hypoglycemia such as tremor and tachycardia, and they can delay recovery. Sweating usually remains. Glucose checks help detect lows that the patient may not feel.Checked against: Low blood sugar · MedlinePlus (NIH) (2026)

Answer

A · The drug can mask warning signs of hypoglycemia
18.Lab values & electrolytes

Answer: B · Hold the drug and arrange an urgent white cell and neutrophil count

Why this is the answer

Methimazole and propylthiouracil can cause agranulocytosis, often in the first months of therapy. Fever or sore throat must be reported at once; the drug is held and a CBC with differential is checked. Infection is treated urgently if neutrophils are low.

Answer

B · Hold the drug and arrange an urgent white cell and neutrophil count

ExamProblems · examproblems.com/courses/nursing-fundamentals